G.W. "Pete" Stewart

Distinguished University Professor Emeritus
3265 A.V. Williams Building
(301) 405-2681
Ph.D., University of Tennessee
Special Awards/Honors: 
National Academy of Engineering Member, SIAM Fellow

G.W. "Pete" Stewart is a Distinguished University Professor Emeritus of computer science.

Stewart is a world-renowned expert in computational linear algebra. He has made fundamental and highly cited advances in the analysis of rounding error in numerical computations, perturbation of eigensystems, generalized inverses, least squares problems, and matrix factorizations. He has developed efficient algorithms for the singular value decomposition, updating and downdating matrix factorizations, and the eigenproblem that are widely used in applications.

Stewart has published six textbooks, which are models of exposition that have educated multiple generations of researchers. His contributions have led to numerous honors, including election to the National Academy of Engineering and being named a SIAM Fellow.

Stewart received his doctorate from the University of Tennessee in 1968.



Stewart G.W.  2011.  On the Numerical Analysis of Oblique Projectors. SIAM Journal on Matrix Analysis and Applications. 32(1):309-348.


Stewart G.W.  2009.  On the Semidefinite B-Arnoldi Method. SIAM Journal on Matrix Analysis and Applications. 31(3):1458-1468.


Stewart G.W.  2008.  Block Gram–Schmidt Orthogonalization. SIAM Journal on Scientific Computing. 31(1):761-775.



Stewart G.W.  2006.  A note on generalized and hypergeneralized projectors. Linear Algebra and its Applications. 412(2–3):408-411.


Stewart G.W.  2005.  Error Analysis of the Quasi-Gram–Schmidt Algorithm. SIAM Journal on Matrix Analysis and Applications. 27(2):493-506.

Berry MW, Pulatova SA, Stewart G.W.  2005.  Algorithm 844: Computing sparse reduced-rank approximations to sparse matrices. ACM Transactions on Mathematical Software-TOMS. 31(2):252-269.



Stewart G.W, Author, Mahajan A, Reviewer.  2003.  Matrix Algorithms, Volume II: Eigensystems. Applied Mechanics Reviews. 56(1):B2-B2-B2-B2.



Stewart G.W.  2001.  On the eigensystems of graded matrices. Numerische Mathematik. 90(2):349-370.


Kilmer M, Stewart G.W.  2000.  Iterative regularization and MINRES. SIAM Journal on Matrix Analysis and Applications. 21(2):613-628.

Li R-C, Stewart G.W.  2000.  A new relative perturbation theorem for singular subspaces. Linear Algebra and its Applications. 313(1–3):41-51.

Stewart G.W.  2000.  The decompositional approach to matrix computation. Computing in Science Engineering. 2(1):50-59.


Stewart G.W.  1999.  The QLP Approximation to the Singular Value Decomposition. SIAM Journal on Scientific Computing. 20(4):1336-1348.


Stewart M, Stewart G.W.  1998.  On hyperbolic triangularization: Stability and pivoting. SIAM journal on matrix analysis and applications. 19(4):847-860.

Stewart G.W.  1998.  On the adjugate matrix. Linear Algebra and its Applications. 283(1–3):151-164.


Stewart G.W.  1997.  On the Perturbation of LU and Cholesky Factors. IMA Journal of Numerical AnalysisIMA J Numer Anal. 17(1):1-6.

Chang XC, Paige CC, Stewart G.W.  1997.  Perturbation analysis for the QR decomposition. SIAM Journal on Matrix Analysis and Applications. 18:775-791.

Stewart G.W.  1997.  On markov chains with sluggish transients. Communications in Statistics. Stochastic Models. 13(1):85-94.


Von Matt U, Stewart G.W.  1996.  Rounding errors in solving block Hessenberg systems. Mathematics of Computation. 65(213):115-135.


Stewart G.W.  1995.  Theory of the Combination of Observations Least Subject to Errors. SIAM, Philadelphia.[Translation of Gauss (1821, 1823, 1826).].

Stewart G.W.  1995.  On the solution of block Hessenberg systems. Numerical Linear Algebra with Applications. 2(3):287-296.

Stewart G.W.  1995.  On graded QR decompositions of products of matrices. Electronic Transactions on Numerical Analysis. 3:39-49.

Stewart G.W.  1995.  On the stability of sequential updates and downdates. Signal Processing, IEEE Transactions on. 43(11):2642-2648.

Stewart G.W.  1995.  Gauss, Statistics, and Gaussian Elimination. Journal of Computational and Graphical Statistics. 4(1):1-11.